Prinzmetal angina (Coronary vasospasm) associated with 5-fluorouracil chemotherapy

    loading  Checking for direct PDF access through Ovid

Abstract

Several chemotherapeutic agents are known to be cardiotoxic. One of them, 5-fluorouracil (5-FU), has been associated with coronary ischemia and reversible vasospasm. In this report, we describe a 54-year-old man with rectal cancer who developed chest pain during 5-FU infusion. His initial electrocardiogram (ECG), obtained while he was experiencing chest pain, showed hyperacute T waves in the anterolateral leads. Those waves disappeared along with the chest pain after administration of sublingual nitroglycerine. An urgent coronary angiogram revealed that the patient had no significant flow-limiting coronary artery disease to account for this chest pain. The final diagnosis was coronary artery spasm with moderate global left ventricular dilatation suggestive of nonischemic cardiomyopathy. During 3 days of hospitalization, the patient remained pain free and therefore was discharged. To our knowledge, this is the first case report in the emergency medicine literature demonstrating a coronary vasospastic event associated with 5-FU cardiac toxicity.

Related Topics

    loading  Loading Related Articles